Hello - Recently Diagnozed

chwatkins83
chwatkins83 Member Posts: 7
edited 11. Apr 2018, 04:07 in Say Hello Archive
Hi,

I am hoping that I will be able to get some advice here. I suffered from Juvenile Arthritis for a couple of years as a kid, which only really affected my knee. Since January last year, I have had painful swelling in my kee and hip (opposite sides). I am 27 now, and the rheumatologist is referring to it as Oligo-articular arthritis and has prescribed me Methotrexate which I haven't started yet.

Reading up on it, I am very nervous.. The side effects look like they could be quite difficult to work through?? I know it's very commonly prescribed, so perhaps people can let me know what it is like? How best to reduce any side effects?

Is there anything else I can be doing to minimize the flare ups? Any dietary advice? I have started taking cod liver oil, which helped the hip for a week or so. My knee has been swollen and barely able to move it for around 3 weeks now.. any advice there?

I look forward to hearing from people :)

Comments

  • moderator
    moderator Moderator Posts: 4,081
    edited 30. Nov -1, 00:00
    Hello

    Welcome to the forums. I am one of the moderation team and we all have one or more of the Arthritis 'hanger on'. I am sure you will find help, advice, support, empathy and light relief here. The best page to post to is Living with Arthritis as most people use that one.

    The following may be of use and interest to you:

    https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/1422-medication-for-your-arthritis

    https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/1422-medication-for-your-arthritis

    Best wishes

    ChrisK
  • chwatkins83
    chwatkins83 Member Posts: 7
    edited 30. Nov -1, 00:00
    Thanks so much for this I think that this will be helpful.

    moderator wrote:
    Hello

    Welcome to the forums. I am one of the moderation team and we all have one or more of the Arthritis 'hanger on'. I am sure you will find help, advice, support, empathy and light relief here. The best page to post to is Living with Arthritis as most people use that one.

    The following may be of use and interest to you:

    https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/1422-medication-for-your-arthritis

    https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/1422-medication-for-your-arthritis

    Best wishes

    ChrisK
  • dreamdaisy
    dreamdaisy Member Posts: 31,567
    edited 30. Nov -1, 00:00
    Hello, this will be a quick answer because I am about to go away for a few days and my husband is rattling his car keys. :wink: I have been taking injected methotrexate for years and have no trouble with it whatsoever, apart from occasionally feeling extra tired a day or two after the injection. Please remember that side-effects are not guaranteed, they are only potential and have to be listed by law.

    When I began my auto-immune arthritis inflammation was a major problem, after five years my left knee ended up 27" in circumference with solidified as well as fresh inflammation. Now it is all very well controlled with methotrexate and another medication called humira, in fact my levels are often too small to measure. Resting the joint is essential, ensure it is supported with a pillow, icing can help to reduce levels but wont' remove the swelling altogether. The meth should bring things under control, you will have regular blood tests to monitor how your body is coping with the drug.

    I must dash: I'll be back later when I'm resting in the hotel. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • chwatkins83
    chwatkins83 Member Posts: 7
    edited 30. Nov -1, 00:00
    Thank you for this. It has definitely helped ease me a little. I have had my knee aspirated a few times and injected a few times over the last year, but it seems to swell right back up after about a month. My knee is very stiff at the moment and pretty much stopped me from being able to bend or put weight on it.
    I had my hip injected but that only relieved it for about a week.
    I guess because it's all so new to me, and the medication is so long term, it's a little scary to believe it's necessary..
  • stickywicket
    stickywicket Member Posts: 26,067
    edited 30. Nov -1, 00:00
    It's necessary. It really is. DMARDS weren't available when I started with RA at 15 and now my only straight joints are the replaced ones.

    I've had no problems with meth in 18 years other than the occasional day of fatigue the day after. Take it with food, take the folic acid and have your regular blood tests. I hope it works as well for you as it does for me.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • chwatkins83
    chwatkins83 Member Posts: 7
    edited 30. Nov -1, 00:00
    Thank you for this. I have picked up the prescription and am planning on taking tomorrow night as I am working from home on Thursday so won't have to see anyone!

    Another question, it says that you shoud not drink on this medication. Does anyone have an idea of th levels that this is referring to? My Rheumatologist only told me to 'cut down on drinking' and hadn't even asked how much I drink...

    I appreciate that it damages your liver and this is why you should not drink. but any more information might be helpful.
  • dreamdaisy
    dreamdaisy Member Posts: 31,567
    edited 30. Nov -1, 00:00
    When I first began meth I had to have a dry three months to establish my usual liver figures but after that thing were fine. The meth may not damage the liver, it is the liver and kidneys which are the body's waste disposal units so personally I think it worth establishing how they cope without the extra pressure of dealing with alcohol. The blood tests are important to check how they are coping. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • chwatkins83
    chwatkins83 Member Posts: 7
    edited 30. Nov -1, 00:00
    Thanks for clarifying. I think I have read too many of the bad side effects that I haven't really been focussing enough on the good that will come from it!

    Thank you for the help. :)
Sign In or Register to comment.

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account